Texas, 2021

Damaging Wind in Texas, July 16, 2021

July 16, 2021 · NWS AMA · 1 event in 1 county or zone

While the atmosphere was not conducive for organized severe storms, a collapsing storm did produce an isolated severe wind gusts near near Romero, TX.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

While the atmosphere was not conducive for organized severe storms, a collapsing storm did produce an isolated severe wind gusts near near Romero, TX.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 16, 8:39 PM CST, 53 minutes earlier.

Area forecast discussion, Jul 16, 8:39 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
939 PM CDT Fri Jul 16 2021

.UPDATE...
Storms have dissipated with loss of heating for now, but there
are a few storms in NE NM just across the border still. There is
a bit of elevated instability and moisture noted on forecast
soundings across the NE especially and several cams indicate a
few storms could occur overnight as a s/wv crosses the area and
outflows from NM and/or ERN CO, WRN KS and WRN NE track into the
area. The best chance for a late night storm is likely near Beaver
CO. Updated to keep a low POP in forecast overnight as a result.
It appears there may be several boundaries in the area and several
CAMs indicate these will generate storms as early as 1-2 PM as
the cap breaks earlier on Sat. Made some minor adjustments to ramp
up POPs a little quicker given greater possibility for locally
spawned storms in addition to any mountain convection may reach
the area more in the evening hours. One way or another, SCT POPs
are in order and some will likely produce decent rainfall totals
over 1" or greater. A few strong storms are possible and not sure
we can completely rule out a very isolated severe storm similar to
what we saw tonight, although CAPE profiles are on the skinny
side and wind shear is limited and certainly suggest disorganized
pulse storms.

Gittinger

&&

.PREV DISCUSSION... /Issued 632 PM CDT Fri Jul 16 2021/

AVIATION...00Z TAFS...
VFR conditions are expected at all TAF sites over the next 24
hours. Impacts in the near term will be possible at KDHT and KGUY
as VCTS could be in play, mainly from the 1-3z time period.
Thunderstorms again possible after 21Z, but not near enough
confidence to note in the current TAFS. Winds generally out of the
south in the 5-15kt range, but could ramp up 10-15kts with gusts
up to 25kts after 21z.

Weber

PREV DISCUSSION... /Issued 219 PM CDT Fri Jul 16 2021/

SHORT TERM (Today through tomorrow night)...

Overview:
Highlights for the short term include showers/thunderstorms late
this afternoon and evening, albeit very low chances and only a
small area of the NW Panhandles, as well as the chances for more
widespread showers/thunderstorms tomorrow afternoon/evening.
Threats for today and tomorrow will be damaging wind gusts, but
tomorrow may have a greater risk for localized flooding,
especially in urban areas. Temperatures over this period are very
close to normal for this time of year.

Further Details:
A ridge of high pressure over the Desert Southwest will
strengthen today and tomorrow. The placement of the H5 high will
allow for northwesterly flow aloft during this time period. For
today, forecast soundings indicate we will have ample moisture
through the column with precipitable water values around 1.00" to
around 1.50". Soundings also indicate we will likely hit
convective temperatures today and tomorrow. Mid-level lapse rates
this afternoon are on the weak side which makes for skinny CAPE
profiles. Taking a look at convection timing in the northwest
today/tonight, MLCAPE could end up on the weak side (<1000 J/kg).
The energy embedded in the weak northwest flow aloft is also weak
today, and while showers/thunderstorms may develop off the higher
terrain in eastern NM and southeastern CO, these will struggle to
make it into the Panhandles as we lose daytime heating due to a
weak low level jet tonight. Western parts of the OK Panhandle and
northwest parts of the TX Panhandle will have the best chance for
showers/thunderstorms late this afternoon/early evening, but those
chances are low at this time. A rogue storm could produce strong
winds around 45-55 mph, but we are not expecting much if any
severe weather.

For tomorrow, the northwest flow pattern aloft will continue and a
similar story may pan out as we hit convection temperatures off
the higher terrain to our west. Precipitable water values remain
high tomorrow as well. The mean flow tomorrow is pretty weak, but
we do have a somewhat better shortwave impulse passing over.
Lapse rates and instability are similar for tomorrow. With the
mean flow being much weaker tomorrow, and the effective shear
also being weak, not expecting widespread severe weather but a
rogue thunderstorm could produce damaging wind gusts.
Additionally, thunderstorms may have slow storm motion, and this
could lead to localized heavy rainfall and a threat for flooding,
especially urban and low lying areas. The biggest question for
tomorrow is whether or not storms can balance a cold pool and
remain intact overnight. If the balance develops, we could see
widespread rainfall over large portions of central and western
parts of the Panhandles overnight, but a weak low level jet
overnight tomorrow could hamper the widespread rainfall solution.

Guerrero

LONG TERM...Sunday through Thursday

Upper high over the central Rockies Sunday will allow for a
northwest to north northwesterly upper flow across the Panhandles.
Perturbations within the upper flow will track south and east out
of Colorado and Kansas and will allow for convection to move into
the forecast area around 00Z Monday and continuing through 12Z to
15Z or 18Z Monday. The upper high builds north into Wyoming Monday
with a closed upper low over Arkansas and the upper flow
transitions to northerly. The closed upper low shifts slowly west
into portions of eastern Oklahoma by Monday night. Could possibly
have convection develop Monday night across the Panhandles. The
upper low continues tracking slowly west across Oklahoma and near
the Red River Valley Tuesday and Tuesday night.

The focus for convection shifts more east and west of the
Panhandles as subsidence prevails across the Panhandles ahead of
the approaching west-southwest moving upper low. The upper flow
Tuesday into Tuesday night and Wednesday becomes northeasterly
ahead of the upper low. Convection may begin to work its way into
the forecast area from the east Wednesday as the upper low tracks
across the Texas South Plains region and then into southern New
Mexico Wednesday night. Convection is expected to end from east to
west by Wednesday night with dry conditions expected beginning
Wednesday night into Thursday.

Frontal boundary stalls from northwest to southeast across the
Panhandles Sunday and Sunday night into Monday before exiting the
Panhandles Monday night and Tuesday morning. Surface high over
the central Plains states builds southwest into the forecast area
Tuesday through Wednesday and then shifts east away from the
Panhandles by Thursday. Unseasonably cool Sunday through Wednesday
before warming trend commences by Thursday.

Schneider

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Jul 16, 1:23 PM CST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
223 PM CDT Fri Jul 16 2021

OKZ001>003-TXZ001>020-317-171200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
223 PM CDT Fri Jul 16 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible late this afternoon and evening across
western sections of the Oklahoma and Texas Panhandles. Any storms
that form are expected to remain below severe levels at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across most of the Oklahoma and
Texas Panhandles Saturday afternoon through Tuesday, and then
across western and southern sections of the area Tuesday night and
Wednesday. Overall, the probability of severe thunderstorms is
low at this time. However, the strongest storms will be capable of
producing heavy rainfall, mainly Saturday night and then again Sunday
afternoon and Sunday night, which may lead to localized flooding
or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Schneider

In the hours before

Special weather statement, Jul 16, 5:43 PM CST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Amarillo TX
643 PM CDT Fri Jul 16 2021

OKZ001-170015-
Cimarron OK-
643 PM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CIMARRON COUNTY
UNTIL 715 PM CDT...

At 642 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Boise City. This storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central
Cimarron County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3693 10277 3697 10255 3678 10241 3672 10276
TIME...MOT...LOC 2342Z 346DEG 4KT 3688 10265

MJG
Special weather statement, Jul 16, 6:47 PM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Amarillo TX
747 PM CDT Fri Jul 16 2021

TXZ006-007-011-170115-
Hartley TX-Moore TX-Oldham TX-
747 PM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OLDHAM...WEST CENTRAL
MOORE AND SOUTHEASTERN HARTLEY COUNTIES UNTIL 815 PM CDT...

At 746 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Channing to 10 miles north
of Vega. Movement was north at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Channing and Boys Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3598 10229 3541 10256 3525 10235 3577 10211
TIME...MOT...LOC 0046Z 172DEG 5KT 3578 10222 3539 10239

DGW
Special weather statement, Jul 16, 7:24 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Amarillo TX
824 PM CDT Fri Jul 16 2021

TXZ011-170200-
Oldham TX-
824 PM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM COUNTY UNTIL
900 PM CDT...

At 824 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Boys Ranch, or 15 miles north of Vega. This storm was
nearly stationary.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Oldham
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3563 10245 3563 10242 3545 10230 3533 10246
      3545 10267
TIME...MOT...LOC 0124Z 137DEG 4KT 3547 10249

DGW
Special weather statement, Jul 16, 7:26 PM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Amarillo TX
826 PM CDT Fri Jul 16 2021

TXZ003-004-008-009-170200-
Hutchinson TX-Ochiltree TX-Roberts TX-Hansford TX-
826 PM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUTCHINSON...
SOUTHEASTERN HANSFORD...NORTHWESTERN ROBERTS AND SOUTHWESTERN
OCHILTREE COUNTIES UNTIL 900 PM CDT...

At 825 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Spearman. This storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern
Hutchinson, southeastern Hansford, northwestern Roberts and
southwestern Ochiltree Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3597 10095 3586 10116 3600 10136 3618 10110
TIME...MOT...LOC 0125Z 139DEG 2KT 3601 10114

DGW

The radar

The Amarillo radar (KAMA), 119 km away, was scanning. The volume nearest the first event began at 03:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oldham

When
July 16, 9:32 PM CST
Where
Oldham County, 26.04 mi NW of Adrian
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.570, -102.960

Thunderstorm collapsed right on top of the mesonet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974085.